Michigan, 2021Damaging Winds in Michigan, August 28, 2021
August 28, 2021 · NWS APX · 7 events in 4 counties and zones
With the help of a weak wave overhead, severe storms initiated over northern Michigan during the afternoon amidst a very moist low-level atmosphere. A few clusters of storms eventually merged into a line, producing damaging wind gusts across various portions of the forecast area from Kalkaska county to Iosco county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With the help of a weak wave overhead, severe storms initiated over northern Michigan during the afternoon amidst a very moist low-level atmosphere. A few clusters of storms eventually merged into a line, producing damaging wind gusts across various portions of the forecast area from Kalkaska county to Iosco county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 28, 12:49 PM EST, 6 minutes earlier.
Area forecast discussion, Aug 28, 12:49 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
149 PM EDT Sat Aug 28 2021
.NEAR TERM...(Through Tonight)
Issued at 143 PM EDT Sat Aug 28 2021
...Shower and Thunderstorm Threat Continues...
High impact weather potential: Isolated severe storms possible, with
gusty winds and hail the primary severe weather concern.
Pattern synopsis and forecast:
Moisture rich southwest flow directed right across the western Great
Lakes early this afternoon. Area now well under the warm sector
behind departing warm front, as evident by temperatures soaring
into the 80s and surface dewpoints well into the 60s and 70s.
Despite lack of deeper forcing, still getting a few showers and
thunderstorms percolating within this moist airmass...helped in
part by remnant MCV from earlier upstream convection. Main
activity remains centered well to our west across the upper
Mississippi Valley along and ahead of eastward moving shortwave
trough and attendant maturing cold front.
Upstream wave and cold front will continue to steadily march east
tonight, with the cold front reaching vicinity western upper
Michigan into central Wisconsin by sunrise Sunday. While deepest
forcing for ascent and most organized convective activity will stay
attached to this front, overhead moisture rich atmosphere and
passing more subtle convectively agitated waves supports additional
shower and thunderstorm chances through tonight.
Primary forecast concerns/challenges:
Shower and thunderstorm evolution and addressing severe weather
concerns.
Details:
Passing MCV expected to kick off additional showers and
thunderstorms this afternoon as it works on an increasingly
unstable airmass. Expect a break in the action this evening in
post- wave subsidence regime. Much uncertainty with what happens
overnight as primary forcing remains well to our west. However,
additional weak energy noted across northern Iowa where convection
has been rather persistent this morning. Given flow trajectories,
gotta believe this energy will advance northeast into our area
later tonight. Given moisture rich atmosphere and plume of well
over 1K Joules/kg of most unstable cape, at least theoretically
this wave should help ignite additions showers/storms as it
crosses. Unfavorable timing (cape becomes nearly all elevated)
should again preclude much of a severe concern. However, cannot
completely rule out isolated severe cells capable of producing
damaging winds and hail. Definitely a mild night, with overnight
lows only dropping into the upper 60s and lower 70s.
&&
.SHORT TERM...(Sunday through Monday)
Issued at 416 AM EDT Sat Aug 28 2021
...Showers and storms again...
High impact weather potential: Showers and storms again on Sunday,
with the potential for strong to severe storms
Synopsis/Forecast: A shortwave becomes negatively tilted as it
crosses the northern Plains, and by Sunday morning will be lifting
through Minnesota...supporting a deepening surface low through
southwestern Ontario. Ridging centered on the mid-Atlantic extends
up into the Lower Great Lakes. At the surface the stationary front
from the past couple days will have finally lifted well to our north
as a warm front...putting us squarely in the warm sector with great
moisture (PWAT's around 1.5") and instability (MLCAPE around 1500
Joules). Increased winds around the base of the shortwave will bring
our effect shear values up to around 30 kts. SPC continues to have
us in a marginal risk for severe storms.
The front passes through our region Sunday evening, with showers and
storms quickly ending along with it. Behind this we can expect a
more seasonable and dry Monday.
Otherwise highs will remain warm on Sunday with temperatures still
running about 10 degrees above normal. Monday will bring a cooldown
behind the cold front, with highs mainly in the mid to upper 70's.
.LONG TERM...(Monday night through Friday)
Issued at 416 AM EDT Sat Aug 28 2021
High impact weather potential: Minimal
Broadscale troughing exists across much Ontario and Quebec through
the first part of the work week. Cool northwest flow and fairly dry
conditions through Wednesday with high pressure dominating just to
our north. A wave slipping by to our northeast may result in some
shower chances Thursday, but confidence in this is low this far out.
Otherwise temperatures will be much more seasonable with highs
mainly in the mid 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 143 PM EDT Sat Aug 28 2021
Main focus is convective trends. Will be watch showers and storms
as they spread east this afternoon...likely affecting KAPN by
later today. Additional showers and storms possible tonight and
Sunday at all taf locations. However, uncertainty remains high
with regards to overall coverage and timing. Otherwise, expecting
mostly VFR conditions to prevail.
&&
.MARINE...
Issued at 143 PM EDT Sat Aug 28 2021
Winds will become increasingly gusty out of the southwest tonight
into Sunday out ahead of an approaching cold front. Expect winds and
waves to likely exceed small craft conditions by late tonight and
Sunday, especially across northern Lake Michigan. This front will
be accompanied by showers and thunderstorms...any of which will be
capable of producing gusty erratic winds.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...MB
NEAR TERM...MB
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Aug 28, 9:31 AM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1031 AM EDT Sat Aug 28 2021
MIZ016>018-020>036-041-042-086>088-095>099-291200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1031 AM EDT Sat Aug 28 2021
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Through tonight.
Thunderstorms are again possible this afternoon and tonight across
northern Michigan. While widespread severe weather is not
expected, isolated severe storms remain possible. Wind gusts to 58
mph and hail to one inch in diameter are the primary severe
weather concerns.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are again possible Sunday. A few of these storms may
become severe.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-291200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1031 AM EDT Sat Aug 28 2021
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Through tonight.
Thunderstorms are again possible this afternoon and tonight across
the nearshore waters surrounding northern Michigan. While
widespread severe weather is not expected, isolated severe storms
remain possible. Wind gusts to 58 mph and hail to one inch in
diameter are the primary severe weather concerns.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are again possible Sunday. A few of these storms may
become severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 28, 6:59 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
759 AM EDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM HEAVY RAIN 9 SSW GAYLORD 44.90N 84.72W
08/28/2021 M1.07 INCH OTSEGO MI OFFICIAL NWS OBS
24 HOUR REPORT.
&&Local storm report, Aug 28, 12:14 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
114 PM EDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HEAVY RAIN BRETHREN 44.30N 86.02W
08/28/2021 M2.91 INCH MANISTEE MI SPOTTER
24 HOUR TOTAL. MOST OF THE RAIN FELL OVERNIGHT.
&&
ANDREW.SULLIVANThunderstorm Wind, Kalkaska
- When
- August 28, 12:55 PM EST
- Where
- Kalkaska County, 0.49 mi W of South Broadman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.630, -85.280
Multiple trees down near Albright swamp. Social media pictures show one tree down on top of a house.
Thunderstorm Wind, Kalkaska
- When
- August 28, 12:55 PM EST
- Where
- Kalkaska County, 0.85 mi NW of South Broadman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 44.640, -85.280
Multipe trees down in south Bordman. Pictures sent via social media.
Thunderstorm Wind, Roscommon
- When
- August 28, 2:10 PM EST
- Where
- Roscommon County, 2.3 mi SSW of Lyon Manor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 44.440, -84.750
County dispatch reports multiple trees down across Roscommon county.
Thunderstorm Wind, Ogemaw
- When
- August 28, 3:30 PM EST
- Where
- Ogemaw County, 1.64 mi ENE of Beaver Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.290, -84.170
Ogemaw county dispatch reports numerous areas with trees downed and power outages, including Peach Lake and W Finerty Rd.
Thunderstorm Wind, Iosco
- When
- August 28, 4:01 PM EST
- Where
- Iosco County, 0.85 mi SW of Sand Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.320, -83.680
Iosco county dispatch reports trees down near Sand Lake.
Thunderstorm Wind, Iosco
- When
- August 28, 4:15 PM EST
- Where
- Iosco County, Whittemore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.230, -83.800
Iosco county dispatch reports trees down near Whittemore.
Thunderstorm Wind, Iosco
- When
- August 28, 4:25 PM EST
- Where
- Iosco County, Tawas City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.270, -83.520
County dispatch reports trees down in Tawas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in Louisiana, August 28 to 31, 202130 deaths · $12 billion · EF1 · 54 events
- Hurricane and Tornadoes in Mississippi, August 28 to 31, 2021$11 million · EF1 · 27 events
- Tornadoes and Flash Flooding in South Dakota, August 28, 2021$3.9 million · EF1 · 47 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2021$1.2 million · 3.75 in hail · 55 events
- Tornado and Hail in Minnesota, August 28, 2021$435,000 · EF0 · 20 events
- Hail and Damaging Winds in Iowa, August 28, 2021$540,000 · 4 in hail · 7 events
- Damaging Winds and Lightning Strike in Virginia, August 28, 20211 injured · $80,000 · 60 kt wind · 29 events
- Damaging Winds in Michigan, August 28, 2021$225,000 · 60 kt wind · 2 events
- Lightning Strike in Minnesota, August 28, 2021$185,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 28 to 31, 202151 kt wind · 37 events
- Flash Flood in Pennsylvania, August 28, 2021$50,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 28, 20212.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983614, 983615, 983616, 983617, 983618, 983619, 983620.